MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 3-4 11; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 3-4 11; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71421509
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Joint Laxity (4526)
Date of Event 07/13/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a tka had been performed on (b)(6) 2010 with a genesis ii system, the patient experienced instability in the knee for a couple of months.This adverse event was addressed via revision surgery on (b)(6) 2022.Upon inspection, it was noticed that the post was broken off of the gii ps hi flex isrt sz 3-4 11.Patient current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device post is fractured.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.As the device broke and it can no longer fit its purpose, the contribution of the device to the reported event could be corroborated.Some potential probable causes for this event could include but not limited to wear, traumatic injury and device lifetime.A clinical evaluation for the device was conducted, and based on a review of the two undated, unlabeled photos of the explant, two of the chart sticks, and two undated, unlabeled x-ray photos were provided but do not indicate a root cause of the broken insert post.The revision finding of the reported loosening was confirmed to be related to the broken post.However, the patient¿s body habitus of 238 pounds could not be ruled out as a possible contributory factor.Per the ifu for the knee systems; ¿the implant can break or become damaged because of strenuous activity or trauma and has a finite expected service life and may need to be replaced in the future.¿ it should also be noted the implant was implanted 12 years prior to the revision.According to the report, the patient¿s current health status is unknown.Therefore, the patient impact beyond the instability, the revision, and expected transient post-op convalescence period cannot be determined.No further clinical assessment is warranted at this time.This event was evaluated by our quality process for nonconforming product.The returned product showed a broken post from the body of the insert.Based on provided surgical history, the implant was in use for over 12 years.No dimensional information can be gathered from the returned product due to multi-year use in the patient and the subsequent wear experienced during this time period.A complaint search indicated no further complaints for this batch.The details provided by the clinical/medical evaluation team provide a clear summary of the situation surrounding the implant, patient, and potential multitude of factors that could have lead to this device failure.At this time, no further escalation activities will be pursued.If additional complaints are filed for the batch, this record will be reviewed and considered.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII PS HI FLEX ISRT SZ 3-4 11
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15136589
Report Number1020279-2022-03549
Device Sequence Number5048236
Product Code JWH
UDI-Device Identifier03596010492364
UDI-Public03596010492364
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K032295
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/24/2020
Device Model Number71421509
Device Catalogue Number71421509
Device Lot Number10AM12397
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/13/2022
Supplement Date Received by Manufacturer10/25/2022
Initial Report FDA Received Date07/29/2022
Supplement Report FDA Received Date10/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/26/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR
Patient SexFemale
Patient Weight108 KG